Iowa, 2008

Winter Storm and Cold in Iowa, December 20 to 22, 2008

December 20 to 22, 2008 · NWS ARX · 16 events in 8 counties and zones

After being hit by heavy snow December 18 and 19, northeast Iowa was impacted by another winter storm December 20 through 21. 9 inches at Clermont (Fayette County).

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

After being hit by heavy snow December 18 and 19, northeast Iowa was impacted by another winter storm December 20 through 21. Highest snowfall amounts were roughly 4 to 6 inches, with specific reports of 6.5 inches at Cresco (Howard County) and 5.9 inches at Clermont (Fayette County).

Northwest winds gusting to 30 to 40 mph in the wake of an arctic cold front produced near white-out conditions, along with 2 to 4 foot drifts. In addition to the wind and snow, sharply falling temperatures resulted in bitterly cold wind chills of 20 below to 40 below, which lingered into December 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 20, 3:00 AM CST, 6 hours earlier.

Area forecast discussion, Dec 20, 3:00 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CST SAT DEC 20 2008

.SHORT TERM...TODAY THROUGH MONDAY

ACTIVE WEEKEND WINTER WEATHER STILL ON TRACK WITH FOCUS ON LARGE
UPPER TROUGH DROPPING INTO MIDWEST FROM WESTERN CANADA. VARIETY OF
WEATHER HAZARDS EXPECTED MAKING FOR VERY DIFFICULT COORDINATION AND
HEADLINE CHOICES.

PRECIPITATION ALREADY BREAKING OUT ACROSS DAKOTAS INTO WESTERN
MINNESOTA EARLY THIS MORNING IN LARGE UPPER DIFLUENT ZONE AS LOW
APPROACHES FAR SOUTHERN CANADA. MEANWHILE ARCTIC AIR IS PLUMMETING
SOUTHWARD WITH ASSOCIATED COLD FRONT ALREADY INTO EASTERN SOUTH
DAKOTA.

THIS UPPER LOW/TROUGH IS STILL FORECAST TO CONTINUE SOUTHEAST
MOVEMENT AND DEEPEN...WHICH IS ALREADY SUPPORTED BY INCREASING
3-HOUR SURFACE PRESSURE DROPS ALONG INVERTED TROUGH ACROSS MISSOURI
RIVER VALLEY. VERY STRONG DYNAMICS...INCLUDING STRONG POTENTIAL
VORTICITY...FAVORABLE DIFLUENT REGION AND DEEP Q-G FORCING EXPECTED
LATER TODAY INTO TONIGHT. SNOW WILL SPREAD INTO THE AREA FROM THE
WEST THIS MORNING WITH SEVERAL INCHES OF ACCUMLATION POSSIBLE BY
THIS EVENING. NOT OVERLY CONFIDENT IN EXACT SNOWFALL TOTALS BUT
GIVEN SUCH STRONG DYNAMICS AND POSSIBLE SNOW LIQUID RATIOS OF 15 TO
1 OR HIGHER...CURRENT FORECAST OF 5 TO 7 INCHES NORTH OF I-90 AND
2 TO 5 INCHES SOUTH LOOK REASONABLE.

MEANWHILE INVERTED TROUGH OR ARCTIC FRONT MOVE THROUGH BY EARLY
EVENING AND DEVELOPING SURFACE LOW WILL DEEPEN RAPIDLY CREATING
STRONG PRESSURE GRADIENT OVERNIGHT INTO SUNDAY. AS NEW SNOW WINDS
DOWN...COMBINED WITH OTHER RECENT SNOWFALL...NORTHWEST WINDS AND
SHARPLY COLDER AIR WILL KICK IN WHICH WILL LEAD TO SIGNIFICANT
BLOWING AND DRIFTING SNOW...ESPECIALLY IN RELATIVELY FLAT AND OPEN
TERRAIN ALONG WESTERN FORECAST AREAS LATE TONIGHT AND SUNDAY
MORNING. BLIZZARD OR NEAR BLIZZARD LIKE CONDITIONS CERTAINLY
POSSIBLE IN SAME FAVORED AREAS SO THAT WILL HAVE TO BE WATCHED
CAREFULLY FOR LATER UPGRADES. BLOWING SNOW ISSUES WILL BE LESS IN
HILLY TERRAIN AND ACROSS WISCONSIN COUNTIES BUT STILL COULD SEE
PROBLEMS ON RIDGE TOPS AND OPEN AREAS ON SUNDAY.

HOW TO BEST HANDLE ALL THESE SCENARIOS...INCLUDING TIMING OF EACH
HAZARD...IS DIFFICULT. NO PERFECT SOLUTION EITHER WAY. HEAVY SNOW
MAY BE MAIN THREAT IN SOME AREAS WITH LESS SNOW BUT BLOWING AND
DRIFTING SNOW COMPLICATING FACTORS IN OTHERS. TO TRY AND SIMPLIFY
THINGS MAY END UP GOING WITH WINTER STORM WARNINGS STARTING THIS
AFTERNOON IN NORTHWEST HALF OF FORECAST AREA...AND STARTING THIS
EVENING ELSEWHERE WHICH WOULD RUN THROUGH SUNDAY. THIS WOULD ALSO
ACT AS A BUFFER ZONE FOR BLIZZARD WARNINGS TO THE WEST AND
ADVISORIES TO THE EAST. WIND CHILL VALUES MAY STILL BE LOW ENOUGH
SUNDAY NIGHT TO WARRANT ADDITIONAL HEADLINES...BUT THEY CAN BE ADDED
AS OTHER HEADLINES EXPIRE IF NEEDED.

SHORT TERM RIDGING MONDAY SHOULD MAKE FOR QUIET DAY BUT BITTERLY
COLD. HAVE SHAVED TEMPERATURES A FEW MORE DEGREES AS LARGE ARCTIC
HIGH PRESSURE AREA MOVES THROUGH CENTRAL U.S.

.LONG TERM...TUESDAY THROUGH FRIDAY

ANOTHER UPPER TROUGH MOVES OUT OF WESTERN STATES SETTING UP
SOUTHWEST FLOW BY TUESDAY WITH HINTS IN THE MEDIUM RANGE GUIDANCE OF
DECENT MOISTURE RETURN AND WARM AIR ADVECTION OR FRONTOGENETIC SNOW
BREAKING OUT. HAVE RAISED POPS GIVEN CONSISTENT SIGNAL IN THIS
SCENARIO. PASSAGE OF TROUGH LEAVES SEMI ZONAL FLOW INTO CHRISTMAS
ONLY TO BE FOLLOWED BY WHAT LOOKS LIKE ANOTHER LARGE SOUTHWEST UPPER
TROUGH LATE IN WEEK THAT MAY EJECT INTO THE CENTRAL U.S. ON FRIDAY
OR EARLY NEXT WEEKEND.

&&

.AVIATION...

BIGGEST FORECAST CONCERN IS ON SNOW ONSET TODAY AND THEN STRONG
WINDS AND POTENTIAL FOR BLOWING SNOW TONIGHT.

NEXT SHORTWAVE ALREADY RESULTING IN SNOW ACROSS SOUTH DAKOTA THIS
MORNING. THIS WAVE WILL CONTINUE TO TO TRACK EASTWARD TODAY WITH
ASSOCIATED COLD FRONT PASSING ACROSS THE TAF SITES THIS AFTERNOON.
SNOW IS EXPECTED TO BEGIN AFFECTING KRST AROUND 13Z...AND KLSE
AROUND 15Z THIS MORNING. MVFR CEILINGS WILL PREVAIL THROUGH SNOW
ONSET WITH IFR CEILINGS AND VISIBILITIES EXPECTED WITH THE SNOW.
BOTH TAF SITES STILL EXPECTED BETWEEN 4 AND 6 INCHES OF SNOW BY
TONIGHT.

TIGHT PRESSURE GRADIENT BEHIND THE FRONT WILL RESULT IN STRONG
NORTHWEST WINDS BEGINNING LATE THIS AFTERNOON AT KRST AND THIS
EVENING AT KLSE WITH THE WINDS REMAINING STRONG RIGHT THROUGH
SUNDAY. WITH THE RECENT FRESH SNOW...BLOWING SNOW WILL BECOME A
CONCERN...ESPECIALLY AT KRST WHERE VISIBILITIES MAY REMAIN IN THE
IFR CATEGORY MUCH OF THE NIGHT TONIGHT. IN ADDITION...ANY AIRPORTS
IN THE WIND PRONE AREAS OF SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND HIGHER TERRAIN OF SOUTHWEST WISCONSIN SHOULD SEE THE
GREATEST IMPACT DUE TO BLOWING AND DRIFTING SNOW. AS A RESULT...SNOW
REMOVAL OPERATIONS COULD BE HINDERED... WHILE STRONG CROSSWINDS
EXPECTED AT AIRPORTS WITHOUT NORTHWEST - SOUTHEAST ORIENTED RUNWAYS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

     WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST SUNDAY FOR
     WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042.

MN...WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST SUNDAY FOR
     MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG......... SHEA
AVIATION........... RABERDING
Hazardous weather outlook, Dec 20, 5:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST SAT DEC 20 2008

MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-211200-
BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER-
OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
500 AM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...AND CENTRAL INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM NOON TODAY THROUGH
SUNDAY. ANOTHER WINTER STORM WILL AFFECT THE AREA BEGINNING THIS
MORNING AS SNOW SPREADS INTO THE AREA. THE SNOW MAY BECOME MODERATE
TO HEAVY AT TIMES THIS AFTERNOON AND EVENING WITH 4 TO 7 INCHES OF
ACCUMULATION LIKELY BY LATE TONIGHT. IN ADDITION...AN ARCTIC COLD
FRONT WILL PLOW THROUGH THE REGION THIS EVENING WITH A RAPID
TEMPERATURE FALL FROM THE MID 20S INTO THE SINGLE DIGITS ABOVE ZERO
IN A MATTER OF A FEW HOURS. THIS WILL BE ACCOMPANIED BY STRONG
NORTHWEST WINDS TO 20 TO 25 MPH...GUSTING TO 35 MPH. BLOWING AND
DRIFTING SNOW WILL BECOME A PROBLEM...WITH NEAR BLIZZARD CONDITIONS
POSSIBLE...ESPECIALLY OVER THE OPEN AREAS OF SOUTHEAST MINNESOTA.
WIND CHILLS WILL ALSO DROP TO BETWEEN 15 BELOW AND 30 BELOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH ONLY LIGHT ACCUMULATIONS OF SNOW IS LIKELY ON SUNDAY...
THE WINDS WILL REMAIN STRONG WITH BLOWING AND DRIFTING SNOW AND
BITTER WIND CHILLS OF 15 BELOW TO 30 BELOW. TRAVEL WILL REMAIN
HAZARDOUS THROUGHOUT THE DAY. THE WINDS WILL DECREASE SUNDAY NIGHT
WITH IMPROVING CONDITIONS...ALTHOUGH BITTER COLD TEMPERATURES WILL
REMAIN.

YET ANOTHER ACCUMULATING SNOW EVENT IS POSSIBLE TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE GREATLY APPRECIATED THROUGH THE WEEKEND...
ALONG WITH REPORTS OF PEAK WIND GUSTS AND ANY ADVERSE EFFECTS OF
BLOWING SNOW.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-211200-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-
HOWARD-JUNEAU-MITCHELL-RICHLAND-VERNON-WINNESHIEK-
500 AM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 6 PM THIS EVENING THROUGH
SUNDAY. ANOTHER WINTER STORM WILL AFFECT THE AREA BEGINNING THIS
MORNING AS SNOW SPREADS INTO THE AREA. TOTAL SNOWFALL WILL RANGE FROM
4 TO 7 INCHES ALONG AND NORTH OF INTERSTATE 90...WITH 2 TO 5 INCHES
TO THE SOUTH. IN ADDITION...AN ARCTIC COLD FRONT WILL PLOW THROUGH
THE REGION THIS EVENING WITH A RAPID TEMPERATURE FALL FROM THE MID
20S INTO THE SINGLE DIGITS ABOVE ZERO IN A MATTER OF A FEW HOURS.
THIS WILL BE ACCOMPANIED BY STRONG NORTHWEST WINDS TO 20 TO 25 MPH...
GUSTING TO 35 MPH. BLOWING AND DRIFTING SNOW WILL BECOME A PROBLEM...
WITH NEAR BLIZZARD CONDITIONS POSSIBLE...ESPECIALLY OVER THE OPEN
AREAS OF NORTHEAST IOWA. WIND CHILLS WILL ALSO DROP TO BETWEEN
10 BELOW AND 20 BELOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH ONLY LIGHT ACCUMULATIONS OF SNOW IS LIKELY ON SUNDAY...
THE WINDS WILL REMAIN STRONG WITH BLOWING AND DRIFTING SNOW AND
BITTER WIND CHILLS OF 15 BELOW TO 25 BELOW. TRAVEL WILL REMAIN
HAZARDOUS THROUGHOUT THE DAY. THE WINDS WILL DECREASE SUNDAY NIGHT
WITH IMPROVING CONDITIONS...ALTHOUGH BITTER COLD TEMPERATURES WILL
REMAIN.

YET ANOTHER ACCUMULATING SNOW EVENT IS POSSIBLE TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE GREATLY APPRECIATED THROUGH THE WEEKEND...
ALONG WITH REPORTS OF PEAK WIND GUSTS AND ANY ADVERSE EFFECTS OF
BLOWING SNOW.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 8 cold/wind chill. Local standard time, as filed.

Winter Storm, Floyd

When
December 20, 9:00 AM CST to December 21, 6:00 PM CST
Where
Floyd forecast zone
Reported by
Public
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Winter Storm, Mitchell

When
December 20, 9:00 AM CST to December 21, 6:00 PM CST
Where
Mitchell forecast zone
Reported by
Public
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Winter Storm, Howard

When
December 20, 9:30 AM CST to December 21, 6:00 PM CST
Where
Howard forecast zone
Reported by
Public
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Winter Storm, Allamakee

When
December 20, 9:45 AM CST to December 21, 6:00 PM CST
Where
Allamakee forecast zone
Reported by
Public
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Winter Storm, Chickasaw

When
December 20, 10:00 AM CST to December 21, 6:00 PM CST
Where
Chickasaw forecast zone
Reported by
Public
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Winneshiek

When
December 20, 10:30 AM CST to December 21, 6:00 PM CST
Where
Winneshiek forecast zone
Reported by
Public
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Winter Storm, Clayton

When
December 20, 10:30 AM CST to December 21, 6:00 PM CST
Where
Clayton forecast zone
Reported by
Public
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
December 20, 10:30 AM CST to December 21, 6:00 PM CST
Where
Fayette forecast zone
Reported by
Public
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Cold/Wind Chill, Allamakee

When
December 21, 6:00 PM CST to December 22, 10:30 AM CST
Where
Allamakee forecast zone
Reported by
Mesonet
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Cold/Wind Chill, Chickasaw

When
December 21, 6:00 PM CST to December 22, 10:30 AM CST
Where
Chickasaw forecast zone
Reported by
Mesonet
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Lowest wind chill values included -39F at New Hampton.

Cold/Wind Chill, Clayton

When
December 21, 6:00 PM CST to December 22, 10:30 AM CST
Where
Clayton forecast zone
Reported by
Mesonet
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Lowest wind chill values hit -43F at Monona.

Cold/Wind Chill, Fayette

When
December 21, 6:00 PM CST to December 22, 10:30 AM CST
Where
Fayette forecast zone
Reported by
Mesonet
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Lowest wind chill values included -41F at West Union and -35F at Oelwein.

Cold/Wind Chill, Floyd

When
December 21, 6:00 PM CST to December 22, 10:30 AM CST
Where
Floyd forecast zone
Reported by
Mesonet
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

A wind chill of -35F was reported at Charles City.

Cold/Wind Chill, Howard

When
December 21, 6:00 PM CST to December 22, 10:30 AM CST
Where
Howard forecast zone
Reported by
Mesonet
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Cresco had an unofficial wind chill of -38F.

Cold/Wind Chill, Mitchell

When
December 21, 6:00 PM CST to December 22, 10:30 AM CST
Where
Mitchell forecast zone
Reported by
Mesonet
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Osage hit an unofficial wind chill of -34F.

Cold/Wind Chill, Winneshiek

When
December 21, 6:00 PM CST to December 22, 10:30 AM CST
Where
Winneshiek forecast zone
Reported by
Mesonet
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Lowest wind chill values included -38F near Decorah.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139572, 139575, 139573, 139574, 139569, 139568, 139570, 139571, 139576, 139577, 139578, 139579, 139580, 139581, 139582, 139583.